Jump to content

Benzodiazapenes Complicated My Recovery


Lemons2lemonade
 Share

Recommended Posts

Hi All,

I am actually doing quite well despite my poem post. It was mostly just me venting. And while i am venting, i would love to talk about how benzos DID NOT HELP ME. Sure, they took the edge off at the time. But the side effects and the withdrawal symptoms crossed over my pots so much that i had a difficult time determining which was which. Once i stopped the benzos, i got a much better grasp on things. For me the SSRI did so much more than the benzo ever did with time and patience.

Link to comment
Share on other sites

I appreciate your post, but please, take into consideration that some of us NEED benzos to survive those first couple of weeks. I've been on an SSRI for 10 days now and without my benzo, I would've been dead. I'd take all side effects and withdrawal symptoms compared to the living **** I suffer every single morning.

Glad you're doing better too!

Link to comment
Share on other sites

Altruism,

I know exactly where you are because i have been there. My first night off benzos made pots seem like a cakewalk. I tried SSRI's twice before i finally gave them a real chance. In my opinon, give the SSRI time. The benefits are slowly achieved but far reaching. IMHO i wish i had never taken the benzo. I thought it was helping me but it wasn't. It got me through, yes, i will admit that, but it did nothing to help me with my recovery in the long run. By the way, i am so proud of you for kicking them and giving the SSRI a shot. That takes a lot of courage and you can do it!!!!

Link to comment
Share on other sites

they may not be great for those with just POTS but are helpful in mast cell illness as they can act as a mast cell stabalizer so for me they have been very helpful.....I have not been able to tolerate any of the meds for just POTS ie SSRI/SNRI, mestinon, midodrine,beta blockers and now florinef due to pre-Cushings symptoms.....on the other hand since starting my mast cell protocol which includes a benzo; it is the most improvement I have had in 5 years :) so goes to show how every one of us can respond completely differently.......

Bren

Link to comment
Share on other sites

While I don't want to create more controversy around this topic - I posted my opinion on this before and I know some people need their benzos, I am with you Lemons 100%.

I am still struggling with my withdrawal from klonopin, and like you said, POTS symptoms are a walk in the park in comparison to what I'm going through right now (physically and mentally).

Unfortunately SSRI's are a no-no for me - I tried them before, even combined with a benzo, to take the edge off the first couple of days, and I almost ended up in the hospital because of my tachycardia and hypertensive episodes - so for the time being I'm back to the drawing board.

I am glad, though, to hear you're doing better, Lemons.

Alex

Link to comment
Share on other sites

For me, SSRI/SNRIs have been the answer, but I definitely needed the benzo to get me through the weaning up process. I don't take benzos regularly. I take Ativan, and I would only take it if I felt like I totally could not handle it anymore. I would take a half to get to sleep, and take another half if that wasn't enough. Maybe the fact that I wasn't taking them regularly is what made it OK. I only needed them for like two weeks, once a day.

For me, it is reassuring to have them in my medicine cabinet. To know that if I get so tachy and jittery and awful feeling there is something that will make it go away. (That actually makes me sound like more of an addict - that I psychologically need to have them nearby....)

Lemons, I, like you, am much much better on the SSRI. However, I still find it disappointing that I am not 100%. I still have days with that "wired" feeling, I do tire more easily than I used to, and exercising is still difficult. But, I am grateful that I am functioning!

Link to comment
Share on other sites

Statix,

your question is probably directed at lemons, but I can tell you about my experience while you wait for her answer.

Initially I was put on ativan - as needed. The 'as needed' status soon turned into 'I need it every day' so I took 0.5 mg every day with only temporary relief of my symptoms - back then I used to have tachy episodes only at rest, mainly in the middle of the night. When 0.5 mg weren't enough I'd take 1 mg and my family dr was more than happy to write me prescription after prescription.

After a while I started reading about benzos and I realized what I was doing to myself so I started tapering - I had horrible symptoms but I did it.

Couple of days after my last ativan I was admitted to the hospital for thorough investigations (that's when I had my TTT and I was given the POTS diagnosis) The dr decided to put me on klonopin long term. Why? Because I came to the hospital with a 'label' of anxiety disorder!

I took 1 mg klonopin a day (not knowing it is a benzo - I was too sick to look it up) for 3 months - those 3 months are a blurr for me - I used to have a very sharp memory, klonopin took that away from me. I was lethargic, drowsy, but my HR was somewhat behaving (I think...I spent those 3 months mostly in bed with no desire to do anything). Then my dr reevaluated my situation and dropped my klonopin to 0.5 mg a day. I started having withdrawal symptoms as soon as I decreased my intake, but about 3 months later I stabilized and my mind was a bit more clear.

In hindsight, it's really hard for me to tell what was withdrawal and what was POTS during those 6 months as a lot of the symptoms overlapped. Once I figured out what was going on I decided to wean myself off the klonopin and I finally managed to do that but not without consequences, not without suffering, not without pain. And I'm not out of the woods yet.

The worst part of it is that none of my drs helped me during my taper, and to this day none of them is willing to admit that a lot of my health issues are/were due to klonopin. Mind you, these are issues I never had before klonopin (or ativan), and despite having been tested up the wazoo, no one can find what's wrong with me.

I won't give advice, but I'd think twice before ever touching a benzo, particularly since you're doing that without your dr's approval.

People can argue back and forth about benzos being useful to them, and I won't argue back. I'm speaking strictly from my own experience. I won't tell anyone what to do, or what pills to take.

For me withdrawal was...still is BRUTAL and I wouldn't wish it on my worst enemy.

I hope this helps,

Alex

Link to comment
Share on other sites

See, that scares me because my anxiety levels are so high right now, I'm finding it very hard to even get to the doctor. I have had anxiety for most of my life, and have developed agoraphobia (not completely housebound) for 5 years now. Now, since I have been experiencing tachy with standing/blood pooling issues, I have pretty much self-diagnosed myself with POTS. I know I can't self-diagnose, but I also know I would need to get around out of my comfort zone to get proper tests, which is especially hard with someone with my condition.

I am also know questioning if my anxieties are due to POTS or something. I have only been experiencing tachy with standing for a little over a month, but I am freaking out about it.

Link to comment
Share on other sites

Statix - I'm concerned to hear you're taking benzodiazepines without your doctor's knowledge. How are you getting them? They're not drugs you can just buy over the counter at a pharmacy. Considering that they're highly addictive drugs, they really are something you want to be using under careful and sensible medical supervision. Do you have a good relationship with your doctor, or if you have more than one doctor who may be relevant, at least one of them?

I suffered through two years of bad premenstrual anxiety (PMDD, the nasty version of PMS) before someone finally suggested diazepam to me. I was wary of it because of its reputation, but by this point I'd built up a good relationship with my GP, and she knows that if anything, I'm drug-averse. She monitors my usage, I log when I take the meds and check in with her regularly, and as I don't get bad anxiety for more than a few bad days of anxiety a month, it's been fine for years. Low dose, never needed to increase it, never felt that I was wanting to take more. That said, I found out the other year that diazepam combined with cocodamol is the only thing that will touch migraine or muscular pain for me, and that's something I have problems with for more days per month. It's nothing to do with anxiety, it's because diazepam also functions as a muscle relaxant. I'm still managing to keep the usage to reasonable limits, and it's complicated as I recently stopped being able to tolerate cocodamol, but still, I'm going to ask her about trying me on the muscle relaxant group instead. I'd rather have something I could use more frequently and not have to worry about developing problems with tolerance. Of course, I get the impression that the muscle relaxant group are addictive/tolerance-causing as well...

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...